Frequent Insulin Adjustments can Create Big Trouble

Question:

My dog has diabetes.  For a long while, we weren’t able to get her glucose below 200.  Now it will spike or drop with no warning.  I can tell when a problem is coming by her excessive panting.  I check her blood glucose level and give her a small dose of insulin or something to eat.  What can I do to stop this, and why the rollercoaster effect?

 

Dr. Nichol:

You are certainly conscientious about your dog’s care but you’ll need to be careful. Frequent insulin injections and even minor dosage adjustments can cause wild fluctuations in blood sugar, called a “Somogyi” over swing. It may be necessary to stop treatment for 1-2 days and then restart at a lower dose. Diabetes is tricky to manage; one misstep may cause a problem, several in a row can lead to disaster.

 

The ideal range for your dog’s blood glucose (sugar) is 100-200. There are several possible reasons for those sudden changes. If the type of insulin you are using is too long acting there may be an overlap between injections. This would overdose your dog some of the time and drive down her blood glucose. Insulin can lose its effectiveness if the dog starts making antibodies against it. A new type of insulin, called Vetsulin may be better; it’s made especially for cats and dogs. Handle insulin carefully. If it freezes, stays warm, or is violently shaken it becomes useless.

 

There may be other factors. If your female dog is unspayed her glucose may fluctuate with her reproductive cycle. Spaying could not only help stabilize her, it may actually cure her diabetes. Heavy exercise can depress blood glucose levels. Your veterinarian may suggest an occasional snack and reducing her insulin on those days.

 

A drop in blood sugar can occur without warning. Always be ready with Karo syrup or honey to rub on her gums at the earliest sign of trembling or seizures. Tell your veterinarian what’s going on. Don’t wait; serious trouble could be around the corner.